Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Quad Cities, IA

April 15, 2017Clinton County, Jackson County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 8:58 PM CDT for Clinton County, Jackson County, Jones County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 8:58 PM CDT (01:58 UTC)
Expired
Apr 15, 2017, 9:41 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IA, Jackson County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KDVN 160158
SVRDVN
IAC045-097-105-160300-
/O.NEW.KDVN.SV.W.0055.170416T0158Z-170416T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
858 PM CDT SAT APR 15 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Jackson County in east central Iowa...
  Jones County in east central Iowa...
  Northern Clinton County in east central Iowa...

* Until 1000 PM CDT

* At 858 PM CDT, a severe thunderstorm was located over Onslow, or 12
  miles east of Anamosa, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Maquoketa, Anamosa, Monticello, Bellevue, Preston, Olin, Sabula,
  Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
  Charlotte, Martelle, Onslow, Monmouth, Springbrook, Morley and
  Center Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4190 9021 4198 9137
      4226 9127 4228 9043
TIME...MOT...LOC 0158Z 274DEG 53KT 4212 9104 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
5 follow-up statements
034 
WWUS53 KDVN 160204
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
904 PM CDT SAT APR 15 2017

IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
904 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...JONES AND NORTHERN CLINTON COUNTIES...

At 903 PM CDT, a severe thunderstorm was located over Onslow, or 15
miles east of Anamosa, moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Maquoketa, Anamosa, Monticello, Bellevue, Preston, Olin, Sabula,
Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
Charlotte, Martelle, Onslow, Monmouth, Springbrook, Morley and Center
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4190 9021 4198 9137
      4226 9127 4228 9043
TIME...MOT...LOC 0203Z 272DEG 51KT 4213 9098 

HAIL...<.75IN
WIND...70MPH
 
$$

ERVIN
338 
WWUS53 KDVN 160210
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
910 PM CDT SAT APR 15 2017

IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
910 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...JONES AND NORTHERN CLINTON COUNTIES...

At 909 PM CDT, a severe thunderstorm was located over Monmouth, or 12
miles west of Maquoketa, moving east at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Maquoketa, Anamosa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming,
Oxford Junction, Lost Nation, Miles, Andrew, Charlotte, Onslow,
Monmouth, Springbrook, Morley, Center Junction, Andover and
Spragueville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4190 9021 4198 9137
      4226 9112 4228 9043
TIME...MOT...LOC 0209Z 273DEG 49KT 4210 9090 

HAIL...<.75IN
WIND...70MPH
 
$$

ERVIN
593 
WWUS53 KDVN 160217
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
917 PM CDT SAT APR 15 2017

IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
917 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...SOUTHEASTERN JONES AND NORTHERN CLINTON COUNTIES...

At 917 PM CDT, a severe thunderstorm was located over Nashville, or 7
miles west of Maquoketa, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Maquoketa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming, Oxford
Junction, Lost Nation, Miles, Andrew, Charlotte, Onslow, Monmouth,
Springbrook, Center Junction, Andover, Spragueville, Fulton and
Hurstville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4190 9021 4198 9126
      4227 9093 4228 9043
TIME...MOT...LOC 0217Z 273DEG 51KT 4209 9080 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
145 
WWUS53 KDVN 160225
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
925 PM CDT SAT APR 15 2017

IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
925 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...SOUTHEASTERN JONES AND NORTHERN CLINTON COUNTIES...

At 925 PM CDT, a severe thunderstorm was located over Hurstville, or
near Maquoketa, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Maquoketa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming, Oxford
Junction, Miles, Andrew, Onslow, Monmouth, Springbrook, Center
Junction, Andover, Spragueville, Fulton, Hurstville, Green Island and
Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4198 9020 4198 9126
      4227 9093 4228 9043
TIME...MOT...LOC 0225Z 273DEG 42KT 4211 9065 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
386 
WWUS53 KDVN 160241
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
941 PM CDT SAT APR 15 2017

IAC045-097-105-160245-
/O.CAN.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
941 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON...SOUTHEASTERN JONES
AND NORTHERN CLINTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened, 
therefore the warning has been cancelled.  However small hail, gusty 
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
      4213 9020 4212 9017 4198 9020 4198 9126
      4227 9093 4228 9043
TIME...MOT...LOC 0230Z 274DEG 53KT 4210 9045 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 6:22 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Sat Apr 15 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 620 PM CDT Sat Apr 15 2017

A cold front will bring widespread thunderstorms to eastern Iowa
and northwest Illinois through around midnight, followed by VFR
conditions behind the front. Storms will bring temporary IFR
visibility, small hail, and gusty winds. A line of storms along
the front may bring near 50KT winds as it moves through mid
evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Local storm report, Apr 15, 8:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             W BELLE PLAINE          41.90N 92.28W
04/15/2017  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             PALO                    42.06N 91.80W
04/15/2017  M0.25 INCH       LINN               IA   PUBLIC

            REPORT VIA FACEBOOK.

&&

GROSS
Local storm report, Apr 15, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             2 SSW TODDVILLE         42.08N 91.73W
04/15/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 8:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             1 N MARION              42.04N 91.59W
04/15/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SSE ROBINS              42.08N 91.67W
04/15/2017  E0.25 INCH       LINN               IA   COCORAHS

&&

PETERS
Local storm report, Apr 15, 8:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             W BELLE PLAINE          41.90N 92.28W
04/15/2017  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:03 PM CDTSevere Thunderstorm WarningDVNClinton, Scott43 min
Apr 15, 7:14 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan61 min
Apr 15, 7:56 PM CDTTornado WarningDVNBenton, Buchanan, Delaware, Linn49 min
Apr 15, 8:00 PM CDTSevere Thunderstorm WarningDVNBenton, Linn60 min
Apr 15, 8:49 PM CDTRiver Flood WatchDVNIowa, Johnson6 days
Apr 15, 10:31 PM CDTFlash Flood WarningDVNLinn3 hr
Apr 15, 11:01 PM CDTFlash Flood WarningDVNJones3 hr
Apr 15, 11:53 PM CDTSpecial Weather StatementDVNClinton, Scott112 min
Apr 16, 8:03 AM CDTRiver Flood WarningDVNClinton, Scott5 days
Apr 16, 9:59 AM CDTRiver Flood WatchDVNLouisa5 days
Apr 16, 9:59 AM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine4 days
Apr 16, 10:01 AM CDTRiver Flood WarningDVNIowa7 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.